Struwe-like solutions for the Stochastic Harmonic Map flow

  • Antoine Hocquet


We give new results on the well-posedness of the two-dimensional Stochastic Harmonic Map flow, whose study is motivated by the Landau–Lifshitz–Gilbert model for thermal fluctuations in micromagnetics. We first construct strong solutions that belong locally to the spaces \(C([s,t);H^1)\cap L^2([s,t);H^2)\), \(0\le s<t\le T\). It that sense, these maps are a counterpart of the so-called “Struwe solutions” of the deterministic model. We then provide a natural criterion of uniqueness that extends A. Freire’s Theorem to the stochastic case. Both results are obtained under the condition that the noise term has a trace-class covariance in space.


Stochastic partial differential equation Harmonic Maps Nonlinear parabolic equations Uniqueness Landau–Lifshitz–Gilbert equation 

Mathematics Subject Classification

60H15 (35R60) 58E20 35K55 34A12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



This work was done in its majority while the Author was a Phd student at the École polytechnique. Anne De Bouard and François Alouges are gratefully acknowledged for numerous discussions and encouragements. Financial support was kindly provided by the ANR projects Micro-MANIP (ANR-08-BLAN-0199) and STOSYMAP (ANR-2011-BS01-015-03).


  1. 1.
    F. Alouges, A. De Bouard, and A. Hocquet, A semi-discrete scheme for the stochastic Landau–Lifshitz equation, Stochastic Partial Differential Equations: Analysis and Computations, 2(3):281–315, 2014MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    F. Alouges and A. Soyeur, On global weak solutions for Landau–Lifshitz equations: existence and nonuniqueness, Nonlinear Analysis: Theory, Methods & Applications, 18(11):1071–1084, 1992MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    L. Baňas, Z. Brzeźniak, M. Neklyudov, and A. Prohl, A convergent finite-element-based discretization of the stochastic Landau–Lifshitz–Gilbert equation, IMA Journal of Numerical Analysis, page drt020, 2013Google Scholar
  4. 4.
    D. Berkov, Magnetization dynamics including thermal fluctuations, In H. Kronmüller and S. Parkin (editors), Handbook of Magnetism and Advanced Magnetic Materials, Volume 2, pages 795–823, Wiley Online Library, 2007Google Scholar
  5. 5.
    W. F. Brown, Micromagnetics, Interscience, New York, 1963MATHGoogle Scholar
  6. 6.
    W. F. Brown, Thermal fluctuations of a single-domain particle, Physical Review, 130(5):1677, 1963CrossRefGoogle Scholar
  7. 7.
    Z. Brzeźniak, On stochastic convolution in Banach spaces and applications, Stochastics: An International Journal of Probability and Stochastic Processes, 61(3-4):245–295, 1997MathSciNetMATHGoogle Scholar
  8. 8.
    Z. Brzeźniak, B. Goldys, and T. Jegaraj, Weak solutions of a stochastic Landau–Lifshitz–Gilbert equation, Applied Mathematics Research eXpress, 2013(1):1–33, 2013MathSciNetMATHGoogle Scholar
  9. 9.
    J.-M. Coron, J.-M. Ghidaglia, and F. Hélein, Nematics, 1991Google Scholar
  10. 10.
    G. Da Prato and J. Zabczyk, Stochastic equations in infinite dimensions, Cambridge University Press, 2008Google Scholar
  11. 11.
    R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Volume 3: Spectral Theory and Applications, Springer Science & Business Media, 2012Google Scholar
  12. 12.
    A. De Bouard and A. Debussche, On the effect of a noise on the solutions of the focusing supercritical nonlinear Schrödinger equation, Probability Theory and Related Fields, 123(1):76–96, 2002MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    A. Debussche, S. De Moor, and M. Hofmanová, A regularity result for quasilinear stochastic partial differential equations of parabolic type, SIAM Journal on Mathematical Analysis, 47(2):1590–1614, 2015MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    A. Deya, M. Gubinelli, M. Hofmanova, and S. Tindel, A priori estimates for rough PDEs with application to rough conservation laws, 2016Google Scholar
  15. 15.
    J. Eells and L. Lemaire, A report on harmonic maps, Bulletin of the London Mathematical Society, 10(1):1–68, 1978MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    J. Eells and L. Lemaire, Another report on harmonic maps, Bulletin of the London Mathematical Society, 20(5):385–524, 1988MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, American Journal of Mathematics, pages 109–160, 1964Google Scholar
  18. 18.
    F. Flandoli and D. Gatarek, Martingale and stationary solutions for stochastic Navier-Stokes equations, Probability Theory and Related Fields, 102(3):367–391, 1995MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    F. Flandoli and M. Romito, Markov selections and their regularity for the three-dimensional stochastic Navier–Stokes equations, Comptes Rendus Mathématiques, 343(1):47–50, 2006MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    A. Freire, Uniqueness for the harmonic map flow in two dimensions, Calculus of Variations and Partial Differential Equations, 3(1):95–105, 1995MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    T. L. Gilbert, A Lagrangian formulation of the gyromagnetic equation of the magnetization field, Physical Review, 100:1243, 1955Google Scholar
  22. 22.
    T. L. Gilbert, A phenomenological theory of damping in ferromagnetic materials, Magnetics, IEEE Transactions on, 40(6):3443–3449, 2004CrossRefGoogle Scholar
  23. 23.
    P. Grisvard, équations différentielles abstraites, Ann. Sci. école Norm. Sup.(4), 2(3):311–395, 1969MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    B. Guo and S. Ding, Landau–Lifshitz Equations, World Scientific Singapore, 2008Google Scholar
  25. 25.
    B. Guo and M.-C. Hong, The Landau–Lifshitz equation of the ferromagnetic spin chain and harmonic maps, Calculus of Variations and Partial Differential Equations, 1(3):311–334, 1993MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    I. Gyöngy and N. Krylov, Existence of strong solutions for Itô’s stochastic equations via approximations, Probability theory and related fields, 105(2):143–158, 1996MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    M. Hairer, A theory of regularity structures, Inventiones mathematicae, 198(2):269–504, 2014MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    P. Harpes, Uniqueness and bubbling of the 2-dimensional Landau–Lifshitz flow, Calculus of Variations and Partial Differential Equations, 20(2):213–229, 2004MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    F. Hélein, Regularité des applications faiblement harmoniques entre une surface et une sphère, CR Acad. Sci. Paris Sér. I Math, 311(9):519–524, 1990MathSciNetMATHGoogle Scholar
  30. 30.
    F. Hélein, Applications harmoniques, lois de conservation et repères mobiles, Diderot, 1996Google Scholar
  31. 31.
    A. Hocquet, The Landau-Lifshitz-Gilbert equation driven by Gaussian noise, PhD thesis, École Polytechnique, 2015Google Scholar
  32. 32.
    A. Hocquet, Finite time singularity of the stochastic harmonic map flow, arXiv preprint arXiv:1606.02939, 2016
  33. 33.
    N. Krylov, On \(L^p\)-Theory of Stochastic Partial Differential Equations in the Whole Space, SIAM Journal on Mathematical Analysis, 27(2):313–340, 1996MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    C. Kung-Ching, Heat flow and boundary value problem for harmonic maps, Annales de l’IHP Analyse non linéaire, Volume 6, pages 363–395, 1989MathSciNetMATHGoogle Scholar
  35. 35.
    O. Ladyzhenskaya, V. Solonnikov, and N. Uraltseva, Linear and quasilinear parabolic equations of second order, Translation of Mathematical Monographs, AMS, Rhode Island, 1968Google Scholar
  36. 36.
    L. D. Landau and E. M. Lifshitz, On the theory of the dispersion of magnetic permeability in ferromagnetic bodies, Phys. Z. Sowjetunion, 8(153):101–114, 1935MATHGoogle Scholar
  37. 37.
    J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications, Volume 2, Dunod, 1968Google Scholar
  38. 38.
    F. Merle, P. Raphaël, and I. Rodnianski, Blow-up dynamics for smooth equivariant solutions to the energy critical Schrödinger map, Comptes Rendus Mathématiques, 349(5):279–283, 2011CrossRefMATHGoogle Scholar
  39. 39.
    F. Murat, Compacité par compensation: condition nécessaire et suffisante de continuité faible sous une hypothèse de rang constant, Annali della Scuola Normale Superiore di Pisa-Classe di Scienze, 8(1):69–102, 1981MathSciNetMATHGoogle Scholar
  40. 40.
    M. Röckner, B. Schmuland, and X. Zhang, Yamada-Watanabe theorem for stochastic evolution equations in infinite dimensions, Condensed Matter Physics, 11(2):54, 2008CrossRefGoogle Scholar
  41. 41.
    F. Rothe, Global solutions of reaction-diffusion systems, Volume 1072, Springer-Verlag Berlin, 1984MATHGoogle Scholar
  42. 42.
    A. Skhorokhod, Studies in the theory of random processes, Volume 7021, Courier Corporation, 2014Google Scholar
  43. 43.
    M. Struwe, On the evolution of harmonic mappings of Riemannian surfaces, Commentarii Mathematici Helvetici, 60(1):558–581, 1985MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    L. Tartar, The compensated compactness method applied to systems of conservation laws, In Systems of nonlinear partial differential equations, pages 263–285, Springer, 1983Google Scholar
  45. 45.
    P. Topping, Reverse bubbling and nonuniqueness in the harmonic map flow, International Mathematics Research Notices, 2002(10):505–520, 2002MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    S. Watanabe and N. Ikeda, Stochastic differential equations and diffusion processes, Elsevier, 1981Google Scholar
  47. 47.
    H. C. Wente, An existence theorem for surfaces of constant mean curvature, Journal of Mathematical Analysis and Applications, 26(2):318–344, 1969MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    T. Yamada, S. Watanabe, On the uniqueness of solutions of stochastic differential equations, Journal of Mathematics of Kyoto University, 11(1):155–167, 1971MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.CMAP, École Polytechnique, CNRSUniversité Paris SaclayPalaiseauFrance
  2. 2.Institüt für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations